|Changing Med's due to Lipo
Oct 12, 2003
Hello, I'm 39 male Hiv pos for 15+yrs Undetect V-load/650 T-cells. Been on Fortovase, Norvir,Zerit,Epivir for 3 yrs. I have had Loss of fat in face,legs,arms. Fat gain on upper back,under chin and torso for at least 4-5 years. Had liposuction surgery 2 years ago only to have fat return.
My Doctor suggests quiting Fortovase & Norvir. Keeping Epivir,Zerit and adding Sustiva. Resistance test 5 years ago to AZT & Viracept. Is Zerit also been shown a culprit to lipo? Should I suggest switching that as well? Knowing results will vary, what are your thoughts on these changes?
Thanks in advance!
Response from Dr. Moyle
Depending on the type of resistance at you have had to AZT is probable that you still have a virus which is susceptible to abacavir and possibly to tenofovir. D4T has indeed been associated with the syndrome of fat loss to a greater degree than other nucleoside analogs and removal of d4T or AZT from a combination and replacement with abacavir has been associated with a gradual recovery in fat. Recovery in fat has not been reported in studies where protease inhibitor drugs have been switched to efavirenz although there may be some improvement in the abdominal contour and in the blood fats. It is certainly not unreasonable to consider switching your protease inhibitor combination over to efavirenz but it may be preferable to make a change in your nucleoside analog backbone away from d4T the first action. Fat recovers very slowly and you would not expect to see any physical improvement for more than a year but you can feel confident that the fat would be slowly growing back. The risks of the switch is entirely dependent upon what resistance you had to AZT in the past and only your physician can guide you in this regard.
I hope this helps
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.